Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 6, NWS Bismarck, ND

April 4, 202414 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 4, 2024, 1:50 PM MDT for 14 counties in North Dakota. It took effect at Apr 5, 2024, 10:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 4, 2024, 1:50 PM MDT (19:50 UTC)
In effect from
Apr 5, 2024, 10:00 AM MDT
Expired
Apr 5, 2024, 7:00 PM MDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 161 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WWUS73 KBIS 041950
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
250 PM CDT Thu Apr 4 2024

NDZ001-009-017>020-031>034-040>045-050400-
/O.NEW.KBIS.WI.Y.0006.240405T1600Z-240406T0100Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of New England, Dickinson, Marmarth,
Selfridge, Mott, Hettinger, Beach, Mandan, Bowman, Hazen, Medora,
Solen, Carson, Watford City, Crosby, Beulah, Center, New Leipzig,
Killdeer, Fort Yates, Elgin, Williston, and Halliday
250 PM CDT Thu Apr 4 2024 /150 PM MDT Thu Apr 4 2024/

...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 8 PM CDT /7 
PM MDT/ FRIDAY...

* WHAT...Southeast winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest, southwest, and south central North 
  Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ to 8 PM CDT /7 PM MDT/ Friday.

* IMPACTS...Objects left unsecured will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Jones
4 follow-up statements
913 
WWUS73 KBIS 050237
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
937 PM CDT Thu Apr 4 2024

NDZ001-009-017>020-031>034-040>045-052015-
/O.CON.KBIS.WI.Y.0006.240405T1600Z-240406T0100Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Killdeer, Hettinger, Williston, Mott,
Carson, Solen, Dickinson, Center, Fort Yates, Beach, Halliday,
Hazen, New England, Watford City, Bowman, Selfridge, Elgin, New
Leipzig, Mandan, Beulah, Medora, Marmarth, and Crosby
937 PM CDT Thu Apr 4 2024 /837 PM MDT Thu Apr 4 2024/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 8 
PM CDT /7 PM MDT/ FRIDAY...

* WHAT...Southeast winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of western and portions of south central North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ to 8 PM CDT /7 PM MDT/ Friday.

* IMPACTS...Objects left unsecured will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Schild
648 
WWUS73 KBIS 051053
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
553 AM CDT Fri Apr 5 2024

NDZ001-009-017>020-031>034-040>045-052100-
/O.CON.KBIS.WI.Y.0006.240405T1600Z-240406T0100Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Selfridge, Dickinson, Williston, Carson,
Solen, Bowman, New England, Marmarth, New Leipzig, Fort Yates,
Beach, Mott, Hazen, Halliday, Medora, Crosby, Hettinger, Watford
City, Center, Killdeer, Beulah, Elgin, and Mandan
553 AM CDT Fri Apr 5 2024 /453 AM MDT Fri Apr 5 2024/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS 
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of western and portions of south central North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 8 PM CDT /7 PM 
  MDT/ this evening.

* IMPACTS...Objects left unsecured will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Anglin
561 
WWUS73 KBIS 051818
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
118 PM CDT Fri Apr 5 2024

NDZ001-009-017>020-031>034-040>045-060100-
/O.CON.KBIS.WI.Y.0006.000000T0000Z-240406T0100Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Beulah, Halliday, New England, Bowman,
Hazen, Solen, Center, Elgin, Watford City, Mandan, Beach, Crosby,
New Leipzig, Dickinson, Mott, Williston, Medora, Fort Yates,
Killdeer, Hettinger, Selfridge, Marmarth, and Carson
118 PM CDT Fri Apr 5 2024 /1218 PM MDT Fri Apr 5 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS 
EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of western and portions of south central North Dakota.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Objects left unsecured will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Heinert
642 
WWUS73 KBIS 060051
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
751 PM CDT Fri Apr 5 2024

NDZ001-009-017>020-031>034-040>045-060200-
/O.EXP.KBIS.WI.Y.0006.000000T0000Z-240406T0100Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Hazen, Marmarth, Williston, Carson,
Beulah, Center, Fort Yates, Mott, Watford City, New Leipzig,
Bowman, Mandan, Halliday, Dickinson, Crosby, Selfridge, Killdeer,
Elgin, Medora, New England, Solen, Beach, and Hettinger
751 PM CDT Fri Apr 5 2024 /651 PM MDT Fri Apr 5 2024/

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING...

Winds have decreased some this evening, but will remain gusty 
through the overnight hours.

$$

Besson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 4, 11:23 AM MDT, 2 hours 27 minutes earlier. Its key messages:

  • Breezy to windy southeast winds developing across the west today through tonight. Breezy to windy conditions then possible across much of the area Friday through Saturday.
  • Warm temperatures in the mid 50s to mid 60s today through Saturday, cooling on Sunday.
  • Near critical fire weather conditions possible across the west today. Near critical fire weather conditions possible Friday, especially in north central North Dakota.
  • Rain chances return Saturday (20 to 50% mainly southwest), peak on Sunday (20% north to 70% south), and may linger through Monday (20 to 50%).
  • Mostly dry and a little warmer Tuesday and Wednesday.
Area forecast discussion, Apr 4, 11:23 AM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1223 PM CDT Thu Apr 4 2024

.KEY MESSAGES...

- Breezy to windy southeast winds developing across the west
  today through tonight. Breezy to windy conditions then possible
  across much of the area Friday through Saturday.

- Warm temperatures in the mid 50s to mid 60s today through
  Saturday, cooling on Sunday.

- Near critical fire weather conditions possible across the
  west today. Near critical fire weather conditions possible
  Friday, especially in north central North Dakota.

- Rain chances return Saturday (20 to 50% mainly southwest),
  peak on Sunday (20% north to 70% south), and may linger
  through Monday (20 to 50%).

- Mostly dry and a little warmer Tuesday and Wednesday.

&&

.UPDATE...
Issued at 1223 PM CDT Thu Apr 4 2024

Winds have been a bit slow to increase but are becoming breezy
across western North Dakota, with gusts around 30 mph in the far
southwest. Still seeing some high clouds across mainly western
North Dakota, with mostly sunny skies central and east. No major
changes with this update.

.UPDATE...
Issued at 952 AM CDT Thu Apr 4 2024

A sharp upper ridge continues building across North Dakota,
while a surface low is developing to our west in central
Montana. Highs clouds are slowly drifting into western and
central North Dakota, with more widespread cirrus visible on
satellite imagery upstream across most of Montana. No changes
needed with this update.

.UPDATE...
Issued at 640 AM CDT Thu Apr 4 2024

Limited updates needed this morning. High clouds remain across
western and central ND, while mainly clear skies are being found
across eastern ND. Made slight sky adjustments for these higher
clouds, otherwise the forecast remains on track.

&&

.DISCUSSION...
Issued at 400 AM CDT Thu Apr 4 2024

Overall look for mainly dry and warm conditions today. Ridge of
high pressure aloft will keep skies mainly clear, with some mid
to high clouds at times. A developing surface low in the
Northern Rockies will bring a few showers to eastern Montana
today. The upper level ridge should prevent these from entering
into ND, although a stray shower is possible in the northwest.
Confidence is not high enough to include PoPs in the forecast at
this time. This surface low will start to increase the pressure
gradient and bring increased southeasterly winds across the west
today. These winds combined with lower RH values from high
temperatures in the mid 50s to mid 60s could bring some near
critical fire weather conditions today, especially in the west.
The lowest RH today does not appear to line up with the
strongest winds, thus confidence is not high enough for a fire
weather highlight at this time. A mild night, with lows in the
upper 20s to upper 30s, is then in store for tonight. A strong
low level jet will be found aloft, perhaps bringing some breezy
to windy conditions especially in the west. Forecast soundings
showing a strong inversion that could prevent advisory level
wind gusts from mixing down. Although perhaps some advisory
level sustained winds are possible. Confidence is not high
enough for any wind highlight at this time.

Upper level ridge and surface low then shifts eastward for
Friday. Our CWA is still in the warm and dry transition area,
while breezy to windy conditions expected from the resultant
pressure gradient. Advisory level winds are possible for much of
western and central ND as a result. There still remains some
uncertainty in how much wind can mix down with a decent
inversion aloft, and a lack of pressure rises. This could be
another day of advisory level sustained winds with wind gusts
near to just short of advisory level. The continued warm
temperatures in the mid 50s to mid 60s will bring another day of
low RH values. This could bring more near critical fire weather
concerns, especially in the north central. Friday night then
sees continued breezy to windy conditions with temperatures
above freezing for most areas. Some rain chances could also
start to return in the southwest later in the night.

A fairly stacked low pressure system still looks to kick out
into the plains this weekend. Chances for mainly rain could be
found as a result through the weekend, with the higher chances
still coming across southern North Dakota. Dry easterly air
aloft will bring a sharp cutoff to these PoP chances and will
have to be monitored on where this sets up. Breezy to windy
southeast winds will again be possible for Saturday, although
there remains similar concerns on how much wind can mix to the
surface. Breezy winds could also be found Sunday. Fire weather
concerns diminish somewhat this weekend as RH values look to
improve. Warm temperatures in the 50s and 60s will linger
Saturday before cooling into the 40s and 50s on Sunday.

Depending how this upper low progresses across the region,
Monday could see partly to mostly cloudy skies and some
lingering chances for rain, with temperatures near normal. Winds
should also be diminished for Monday. There are then hints of a
more zonal flow pattern through mid next week. This could warm
temperatures while bring limited chances for precipitation.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1223 PM CDT Thu Apr 4 2024

VFR conditions expected at all terminals through the TAF period.
Breezy southeast winds continue across western North Dakota this
afternoon and overnight tonight, expanding across central North
Dakota Friday morning. Winds will be increasing through the end
of the TAF period, with sustained winds up to 25 knots and gusts
up to 35 knots. LLWS is possible overnight into Friday morning
across western North Dakota, including KDIK/KXWA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Jones
DISCUSSION...Anglin
AVIATION...Jones
Hazardous weather outlook, Apr 4, 11:22 AM MDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1222 PM CDT Thu Apr 4 2024

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-051730-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1222 PM CDT Thu Apr 4 2024 /1122 AM MDT Thu Apr 4 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Windy conditions possible Friday through Saturday. Gusty winds
combined with low relative humidity values may lead to near
critical fire weather conditions on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-051730-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
1222 PM CDT Thu Apr 4 2024 /1122 AM MDT Thu Apr 4 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Breezy to windy conditions possible today through tonight. Gusty
winds combined with low relative humidity values may lead to near
critical fire weather conditions this afternoon into the early
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Windy conditions possible Friday through Saturday. Gusty winds
combined with low relative humidity values may lead to near
critical fire weather conditions on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MEJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 1:40 PM MDTFire Weather WatchBISBottineau, Burke, Burleigh, Kidder, McHenry, McLean and 7 more13 hr

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.